Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Kansas City, MO

July 17, 2023Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2023, 6:42 PM CDT for Bates County, Cass County, Henry County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2023, 6:42 PM CDT (23:42 UTC)
Expired
Jul 17, 2023, 7:30 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:50 PM CDTHAIL 2.755 S Garden City, MO
Jul 17, 7:05 PM CDTHAIL 1.751 Wnw Ballard, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1984 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KEAX 172342
SVREAX
MOC013-037-083-180030-
/O.NEW.KEAX.SV.W.0182.230717T2342Z-230718T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Mon Jul 17 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in west central Missouri...
  Southwestern Henry County in west central Missouri...
  Northeastern Bates County in west central Missouri...

* Until 730 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located near Garden City,
  moving south at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Adrian, Archie, Creighton, Passaic and Ballard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9435 3853 9435 3853 9407 3821 9404
      3820 9405
TIME...MOT...LOC 2341Z 348DEG 28KT 3850 9421 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Mon Jul 17 2023

.Discussion...
Issued at 329 PM CDT MON JUL 17 2023

Key Points:

* Potential for severe thunderstorms possible through early evening
  hours south of I-70.

* MCS may develop across Northern Plains tonight, building southeast
  Tuesday morning.

Detailed discussion...

Very active pattern with unstable atmosphere
remaining across the region.  With several potential triggers moving
through the area, difficult forecast to try to determine convective
chances.  The broad scale continues to be characterized by upper
trough across the Hudson Bay and large upper ridge across the
western US.  Several rounds of convection today have lead to
numerous outflow boundaries, which are largely concentrated south of
I-70. Steep lapse rates in the lowest half of the atmosphere have
lead to 3500-4500 J/kg of CAPE.  Strong shear in the mid and upper
levels of the atmosphere have lead to 50-60 knots of effective
shear. With little capping inversion and boundary interaction,
severe thunderstorm watch continues south of I-70.

Shortwave cutting across the top of the upper ridge across the
northern Rockies is expected to lead to thunderstorms developing
western Nebraska into western South Dakota late this afternoon.
These storms may develop into a complex, rolling down the thermal
ridge into the region Tuesday morning.  NBM is largely farther east
with the chances of precipitation than the CAMs, and have backed
pops farther to the west Tuesday morning. If MCS is able to move
into the area, potential for strong damaging winds. Questions remain
about how quickly atmosphere will be able to recover tomorrow with
increasing southerly flow as weak area of low pressure moves
eastward across Kansas. NBM suggest the potential for near heat a
advisory criteria across western central Missouri, but potential
impacts of convection limit confidence for a headline at this time.

Wednesday is currently looking mostly dry with surface high pressure
across the western Great Lakes nosing into the region keeping any
large scale triggers away. This may allow the atmosphere to warm,
especially south of I-70 potentially leading to heat indies near 100
F.

Stationary boundary across southern Missouri may lead to additional
storms across the region Wednesday night into Thursday morning.

Quazi-zonal flow late week becomes more northwest to southeast as
upper level ridge across the western US regains strength.  Flow
continues to be riddled with disturbances, potentially leading to
additional low predictability chances of thunderstorms.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON JUL 17 2023

VFR conditions will largely prevail through the period, but rounds
of convection are possible through the period. Timing of storms is
low confidence, and therefore left mention out of TAFs for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, Jul 17, 3:47 AM CDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Mon Jul 17 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
347 AM CDT Mon Jul 17 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today, gradually ending by this
evening. An isolated severe storm producing strong wind gusts cannot
be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue into Tuesday, a few storms may be
strong.

Heat and humidity also increase Tuesday and Wednesday, with heat
indicies approaching 100 to 105 mainly south of Interstate 70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 17, 1:32 PM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
132 PM CDT Mon Jul 17 2023

MOZ003-005-171900-
Worth MO-Harrison MO-
132 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southeastern Worth
and northwestern Harrison Counties through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irena, or 11 miles south of Mount Ayr, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ridgeway, Eagleville, Martinsville and Hatfield.

This includes Interstate 35 in Missouri between mile markers 95 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 9385 4023 9412 4033 9422 4038 9422
      4038 9427 4045 9433 4057 9414
TIME...MOT...LOC 1832Z 309DEG 39KT 4055 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 17, 5:54 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
554 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             1 N Raymore             38.81N 94.45W
07/17/2023  E1.00 inch       Cass               MO   Public

&&

BMW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:48 AM CDTSpecial Weather StatementEAXHarrison42 min
Jul 17, 7:23 AM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer37 min
Jul 17, 7:46 AM CDTSpecial Weather StatementEAXGrundy44 min
Jul 17, 7:56 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston49 min
Jul 17, 9:20 AM CDTSpecial Weather StatementEAXNodaway40 min
Jul 17, 9:44 AM CDTSevere Thunderstorm WarningEAXNodaway46 min
Jul 17, 10:32 AM CDTSpecial Weather StatementEAXAndrew28 min
Jul 17, 1:32 PM CDTSpecial Weather StatementEAXHarrison28 min
Jul 17, 5:35 PM CDTSevere Thunderstorm WarningEAXCass, Jackson40 min
Jul 17, 6:05 PM CDTSevere Thunderstorm WarningEAXCass25 min
Jul 17, 6:21 PM CDTSevere Thunderstorm WarningEAXBates, Cass24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.